Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 30, NWS Caribou, ME

August 16, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 16, 2018, 3:20 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 17, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2018, 3:20 PM EDT (19:20 UTC)
In effect from
Aug 17, 2018, 8:00 AM EDT
Expired
Aug 17, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WHUS41 KCAR 161920
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
320 PM EDT Thu Aug 16 2018

MEZ029-030-171100-
/O.NEW.KCAR.BH.S.0030.180817T1200Z-180818T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
320 PM EDT Thu Aug 16 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Friday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park.

* Beach Hazard...The warm air temperatures in the mid 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

VJN
2 follow-up statements
971 
WHUS41 KCAR 170741
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
341 AM EDT Fri Aug 17 2018

MEZ029-030-180000-
/O.CON.KCAR.BH.S.0030.180817T1200Z-180818T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
341 AM EDT Fri Aug 17 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH 8 PM THIS EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
402 
WHUS41 KCAR 171848
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
248 PM EDT Fri Aug 17 2018

MEZ029-030-180000-
/O.CON.KCAR.BH.S.0030.000000T0000Z-180818T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
248 PM EDT Fri Aug 17 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 12:40 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 16, 12:40 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1240 PM EDT Thu Aug 16 2018

.SYNOPSIS...
High pressure will build today and crest over the region
tonight. Low pressure will cross the region later Friday
through Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
1230 PM Update: Latest radar imagery shows isold shwrs
currently existing SE of the Downeast coast attm. Otherwise,
we bumped up winds/wind gusts a few mph to reflect latest sfc
obs. Otherwise, only minor chgs to fcst hrly temps/dwpts, with
latest sfc obs not showing any out of bounds temps relative to
the current fcst highs, which have not been chgd.

Orgnl Disc: An upper trough that is responsible for showers and
thunderstorms currently exiting southeastern Washington County
will move east this morning. As temperatures hit 80F along the
Washington County coast by midday, a few light showers could
redevelop with the cooler air aloft still in place. Otherwise,
it will be dry across the forecast area through tonight. There
will be ample H850 moisture for widespread cu and sc fields
today. Highs will still reach the lower 80s for Bangor and the
coast with an offshore flow, but humidity will be much lower.
Dew points across the area will be 10 to 15 degrees lower than
yesterday. Upper level ridging this afternoon will create
subsidence above the cu/sc fields and eventually dry out that
moisture layer as clear skies are expected tonight. The surface
high will strengthen as it moves over the area tonight. Lows
tonight will drop to 40s in the northern half of the area while
lower 50s are expected for Bangor and the Down East region.
These temperatures will cause some patchy shallow fog by late
tonight in valleys and over relatively warmer lakes and rivers.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure will exit across the Maritimes early Friday, with
low pressure approaching from the west late. Cloud cover will
increase early Friday. Rain chances will then increase, from
west to east, during the afternoon. The low crosses the region
Friday night into Saturday, with high pressure starting to build
toward northern areas later Saturday. Rain, with a chance of
thunderstorms, will occur across the forecast area Friday night.
Precipitable water values increase to between 1.50 and 2.00
inches Friday night which will also help support heavy rain. The
primary low will exit across the Maritimes early Saturday, while
a secondary low tracks southward across the Gulf of Maine and
high pressure begins to build across northern areas. The most
extensive showers early Saturday will occur across Downeast
areas, with lesser shower chances northward across the remainder
of the forecast area. Showers will end across northern areas
Saturday afternoon along with decreasing clouds, while skies
remain mostly cloudy with decreasing shower chances Downeast.
High pressure builds south across the forecast area Saturday
night with mostly clear skies north and decreasing clouds
Downeast. Temperatures will be at near normal levels Friday.
Near normal, to slightly below normal, level temperatures are
expected Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure should remain across the region Sunday into
Tuesday with mostly clear skies. A cold front will begin to
approach later Tuesday, which could bring a slight chance of
showers/thunderstorms to western areas late. The cold front and
low pressure should cross the region Tuesday night into
Wednesday with more extensive showers or rain. Near normal level
temperatures are expected Sunday through Wednesday.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Patchy shallow fog is possible near sunrise today,
but will quickly disappear. Patchy shallow fog will again be a
threat towards sunrise Friday morning for a brief time.
Otherwise, expect excellent vis and cigs around 5K feet or
higher.

SHORT TERM: VFR conditions are expected across the region
early Friday. MVFR/IFR conditions will then develop later
Friday. MVFR to LIFR conditions are expected Friday night
through early Saturday. Rain could be heavy at times Friday
night along with a chance of thunderstorms. Conditions will
improve to VFR levels across northern areas Saturday afternoon,
with MVFR/IFR conditions Downeast. VFR conditions are expected
across northern areas Saturday night, with conditions improving
to VFR levels Downeast. VFR conditions are expected across the
entire region Sunday into Monday.

&&

.MARINE...
NEAR TERM: Thunderstorms and fog will exit the waters early this
morning. Otherwise, no significant weather is expected through
tonight.

SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Friday through Saturday night. Visibilities
will be reduced in rain and fog Friday afternoon into Saturday,
along with a chance of thunderstorms Friday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...Norcross
Long Term...Norcross
Aviation...VJN/Norcross
Marine...VJN/Norcross
Hazardous weather outlook, Aug 16, 3:53 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
353 AM EDT Thu Aug 16 2018

MEZ001-002-170800-
Northwest Aroostook-Northeast Aroostook-
353 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-015>017-029>032-170800-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
353 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Interior DownEast Maine, North
Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-170800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
353 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 16, 9:31 AM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
931 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     HAIL             LAMOINE, ME             44.49N 68.39W
08/16/2018  E1.00 INCH       HANCOCK            ME   PUBLIC

&&
Local storm report, Aug 16, 11:39 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1139 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     4 SE NEW SWEDEN         46.91N 68.06W
08/15/2018                   AROOSTOOK          ME   PUBLIC

            OVER A DOZEN TREES SNAPPED OR UPROOTED ALONG
            A THREE QUARTER MILE STRETCH OF OGREN RD,
            SOME BEING LARGE TREES. FLAGPOLE DOWNED AS
            WELL.

&&
Local storm report, Aug 16, 11:40 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1140 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     LIMESTONE               46.91N 67.83W
08/15/2018                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN. ONE ON EAST SIDE OF ROUTE 1A
            BLOCKED THE HIGHWAY. TWO MORE TREES ON THE
            WEST SIDE SNAPPED OFF. LOCATION
            APPROXIMATELY 3.5 MILES SOUTH OF LIMESTONE.

&&
Local storm report, Aug 16, 11:43 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1143 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     LIMESTONE               46.91N 67.83W
08/15/2018                   AROOSTOOK          ME   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            LIMESTONE. TREES DOWN. ONE ON EAST SIDE OF
            ROUTE 1A BLOCKED THE HIGHWAY. TWO MORE TREES
            ON THE WEST SIDE SNAPPED OFF. LOCATION
            APPROXIMATELY 3.5 MILES SOUTH OF LIMESTONE.

&&
Local storm report, Aug 16, 11:54 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1154 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HAIL             BUCKSPORT               44.57N 68.79W
08/16/2018  M1.00 INCH       HANCOCK            ME   PUBLIC

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:40 AM EDTSpecial Weather StatementCARHancock50 min
Aug 16, 12:52 AM EDTSevere Thunderstorm WarningCARHancock53 min
Aug 16, 1:06 AM EDTSpecial Marine WarningCAR84 min
Aug 16, 2:55 AM EDTSpecial Marine WarningCAR50 min

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.